Nebraska, 2017Ice Storm in Nebraska, January 15 to 16, 2017
January 15 to 16, 2017 · NWS OAX · 21 events in 21 counties and zones
A slow moving cyclone tracked from northern Mexico into the central Plains on January 15th through the 16th. Ahead of this system warm and moist air was pulled northward over a cold airmass at the surface.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cyclone tracked from northern Mexico into the central Plains on January 15th through the 16th. Ahead of this system warm and moist air was pulled northward over a cold airmass at the surface. This resulted in periods of freezing rain for eastern Nebraska and western Iowa, which started during the early morning on Sunday January 15th and continued off and on through the day on Monday January 16th. Temperatures through the event were generally in the lower 30s, which mitigated some of the potential travel effects of the freezing rain but accumulation still occurred on trees, power lines, and on sidewalks, parking lots and secondary roadways. This resulted in sporadic tree damage and power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 15, 4:04 AM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Jan 15, 4:04 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
404 AM CST Sun Jan 15 2017
.SHORT TERM...(today through Tuesday)
Issued at 404 AM CST Sun Jan 15 2017
...Significant Ice Storm Still Expected Today Through Monday...
Early morning water vapor imagery indicated the closed deep-layer
cyclone continued to rotate slowly east through northern Mexico.
Downstream the 00Z upper air analysis indicated a 100+ kt H25 jet
locked into place from the central Plains into the Great Lakes.
Broad diffluent flow ahead of the cyclone and the ageostrophic
circulation associated with the entrance region of this jet was
creating forcing for large-scale ascent over the Plains with a
large shield of precipitation over KS/OK, and even some lighter
activity moving along the KS/NEb border. The 00Z KOAX sounding
indicated we still had a good deal of dry air to overcome
associated with the ridge axis around H85, but we should slowly
see this erode through the day today. We will likely see periods
of light precipitation in the south through the morning associated
with this pattern that will slowly work north through the
afternoon. Although the majority of this activity will be light
freezing rain we have introduced some mix with rain over the
central CWA where we have increased highs in the mid 30s. We have
delayed the onset of the warning for today for areas along and
north of highway 30 where we have removed pops until after 00Z.
Models are in general agree with the period from tonight through
Monday although the GFS appeared to dry. We should continue to see
the light freezing rain move north through the area this evening
associated with the broad isentropic ascent. Late tonight as the
cyclone moves into the southern Plains the deformation band will
lift northward through KS and into the southern CWA, most likely
after 09Z. This band, although weakening in intensity with
northward extent, will continue to lift through the area on
Monday. We are likely to see our highest ice accumulations during
this time. We have lowered going highs on Monday, but this was
mainly due to the ongoing precip and clouds. We still expect areas
south of a line from HNR-OMA-LNK to climb slightly above freezing
during the morning on Monday. To the northwest of this line
temperatures should stay at or below freezing through the event.
Freezing rain is expected up to around LCG/OFK/BVN line with a mix
of some sleet and freezing rain to the northwest. Point forecast
soundings are consistent that some cooler air will work into this
area during the afternoon with the precipitation becoming snow
through the afternoon and evening. We have some 2-4 in
accumulations indicated in parts of Knox/Antelope/Cedar counties.
The cold air will work southeast through Monday evening with the
freezing rain ending as some light snow for the rest of the CWA.
We have adjusted some of the higher ice accumulations a bit
farther northwest with the most significant amounts from around
Fairbury and Seward up through Wahoo and Tekamah, although we have
warning criteria for all locations southeast of a line from SUX to
OLU. Other than some minor timing changes to the headlines we made
no changes with this package. We are not likely to meet warning
criteria in the northwest with either snow or ice, but will stay
with the warning for now with decent impacts expected.
.LONG TERM...(Tuesday night through Saturday)
Issued at 404 AM CST Sun Jan 15 2017
A marked warming trend is still expected into the middle and
latter half of the work week. Longer range models are fairly
consistent indicating additional precipitation chances as we head
toward next weekend, but little chance to look at this part of the
forecast.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1130 PM CST Sat Jan 14 2017
Overall, look for decreasing cloud bases overnight and into
Sunday. The main precipitation should hold off until the afternoon
Sunday, but KLNK could see some freezing rain in the morning. IFR
conditions possible at KLNK by late afternoon and IFR conditions
possible at KOMA by Sunday evening.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Ice Storm Warning from 6 PM this evening to 3 AM CST Tuesday for
NEZ015-032>034-042>045.
Ice Storm Warning until 3 AM CST Tuesday for NEZ065-066-068-078-
088>093.
Ice Storm Warning from noon today to 3 AM CST Tuesday for
NEZ050>053-067.
Winter Storm Warning from 6 PM this evening to 3 AM CST Tuesday
for NEZ011-012-016>018-030-031.
IA...Ice Storm Warning from 6 PM this evening to 3 AM CST Tuesday for
IAZ043-055-056.
Ice Storm Warning from noon today to 3 AM CST Tuesday for IAZ069-
079-080-090-091.
&&
SHORT TERM...Boustead
LONG TERM...Boustead
AVIATION...MillerHazardous weather outlook, Jan 15, 4:42 AM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
442 AM CST SUN JAN 15 2017
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-160045-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
442 AM CST SUN JAN 15 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
LIGHT FREEZING RAIN IS LIKELY TODAY FOR AREAS ALONG AND SOUTH OF
THE PLATTE RIVER IN NEBRASKA...AND INTERSTATE 80 IN SOUTHWEST
IOWA. THE FREEZING RAIN WILL SPREAD NORTH THIS EVENING INTO WEST
CENTRAL IOWA AND NORTHEAST NEBRASKA. FREEZING RAIN INTENSITY WILL
INCREASE AFTER MIDNIGHT OVER SOUTHEAST NEBRASKA AND INTO SOUTHWEST
IOWA. LIGHT ICING OF LESS THAN A TENTH OF AN INCH IS EXPECTED
DURING THE DAY TODAY, BUT SIGNIFICANT ICING IS POSSIBLE STARTING
TONIGHT. THE DETERIORATING WEATHER WILL MAKE FOR HAZARDOUS TRAVEL
STARTING TODAY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AND
SPREADING INTO NORTHEAST NEBRASKA AND WEST CENTRAL IOWA TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FREEZING RAIN IS EXPECTED TO CONTINUE THROUGH MUCH OF MONDAY FOR
PARTS OF EASTERN NEBRASKA AND WESTERN IOWA. SLEET AND SNOW WILL
MIX WITH THE FREEZING RAIN IN NORTHEAST NEBRASKA...EVENTUALLY
BECOMING ALL SNOW BY AFTERNOON WITH POTENTIALLY 1 TO 3 INCHES OF
SNOW BY MONDAY NIGHT. ICE ACCUMULATIONS OF A QUARTER INCH OR MORE
ARE EXPECTED SOUTHEAST OF A LINE FROM SIOUX CITY TO
COLUMBUS...WITH A NARROW AREA AROUND COLUMBUS TO WAHOO TO FAIRBURY
SEEING NEARLY A HALF INCH OF ICE ACCUMULATION. ICE ACCUMULATIONS
MAY LEAD TO TREE DAMAGE AND POWER OUTAGES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Ice Storm, Jefferson
- When
- January 15, 6:00 AM CST to January 16, 12:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.176, -97.143 (the zone’s center; the record gives no point)
Periods of freezing rain produced widespread ice accumulations across the county. General ice accumulations of a quarter to over a half was reported across the county. This resulted in significant tree damage, as well as widespread power outages.
Ice Storm, Saline
- When
- January 15, 7:00 AM CST to January 16, 1:00 PM CST
- Where
- Saline forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.524, -97.141 (the zone’s center; the record gives no point)
Periods of freezing rain produced widespread ice accumulations across the county. General ice accumulations of a quarter to over a half was reported across the county. This resulted in tree damage, as well as power outages.
Ice Storm, Gage
- When
- January 15, 7:00 AM CST to January 16, 12:00 PM CST
- Where
- Gage forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.262, -96.689 (the zone’s center; the record gives no point)
Periods of freezing rain produced widespread ice accumulations across the county. General ice accumulations of a quarter to as much as a half was reported. This resulted in tree damage, as well as power outages.
Ice Storm, Johnson
- When
- January 15, 7:00 AM CST to January 16, 9:00 AM CST
- Where
- Johnson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.393, -96.265 (the zone’s center; the record gives no point)
Periods of freezing rain produced ice accumulations around a quarter of an inch. This resulted in some tree damage, as well as isolated power outages.
Ice Storm, Lancaster
- When
- January 15, 7:00 AM CST to January 16, 9:00 AM CST
- Where
- Lancaster forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
Periods of freezing rain produced ice accumulations around a quarter of an inch. This resulted in some tree damage, as well as isolated power outages.
Ice Storm, Otoe
- When
- January 15, 8:00 AM CST to January 16, 9:00 AM CST
- Where
- Otoe forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.649, -96.135 (the zone’s center; the record gives no point)
Periods of freezing rain produced ice accumulations up to a quarter of an inch.
Ice Storm, Saunders
- When
- January 15, 9:00 AM CST to January 16, 12:00 PM CST
- Where
- Saunders forecast zone
- Reported by
- Newspaper
- Coordinates
- 41.226, -96.637 (the zone’s center; the record gives no point)
Periods of freezing rain produced ice accumulations around a quarter of an inch. This resulted in some tree damage, as well as isolated power outages.
Ice Storm, Cass
- When
- January 15, 10:00 AM CST to January 16, 9:00 AM CST
- Where
- Cass forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.910, -96.141 (the zone’s center; the record gives no point)
Periods of freezing rain produced ice accumulations up to a quarter of an inch.
Ice Storm, Sarpy
- When
- January 15, 10:00 AM CST to January 16, 10:00 AM CST
- Where
- Sarpy forecast zone
- Reported by
- NWS Employee
- Coordinates
- 41.113, -96.112 (the zone’s center; the record gives no point)
Periods of freezing rain produced ice accumulations around a quarter of an inch. This resulted in some tree damage, as well as isolated power outages.
Ice Storm, Seward
- When
- January 15, 11:00 AM CST to January 16, 4:00 PM CST
- Where
- Seward forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.872, -97.139 (the zone’s center; the record gives no point)
Periods of freezing rain produced ice accumulations around a quarter of an inch. This resulted in some tree damage, as well as isolated power outages.
Ice Storm, Butler
- When
- January 15, 12:00 PM CST to January 16, 4:00 PM CST
- Where
- Butler forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.226, -97.132 (the zone’s center; the record gives no point)
Periods of freezing rain produced ice accumulations around a quarter of an inch. This resulted in some tree damage, as well as isolated power outages.
Ice Storm, Douglas
- When
- January 15, 2:00 PM CST to January 16, 11:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
Periods of freezing rain produced ice accumulations around a quarter of an inch.
Ice Storm, Dodge
- When
- January 15, 2:00 PM CST to January 16, 2:00 PM CST
- Where
- Dodge forecast zone
- Reported by
- Newspaper
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
Periods of freezing rain produced ice accumulations around a quarter of an inch.
Ice Storm, Washington
- When
- January 15, 2:00 PM CST to January 16, 1:00 PM CST
- Where
- Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.531, -96.222 (the zone’s center; the record gives no point)
Periods of freezing rain produced ice accumulations around a quarter of an inch.
Ice Storm, Colfax
- When
- January 15, 3:00 PM CST to January 16, 3:00 PM CST
- Where
- Colfax forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.574, -97.086 (the zone’s center; the record gives no point)
Periods of freezing rain produced ice accumulations around a quarter of an inch.
Ice Storm, Platte
- When
- January 15, 3:00 PM CST to January 16, 4:00 PM CST
- Where
- Platte forecast zone
- Reported by
- Newspaper
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
Periods of freezing rain produced ice accumulations around a quarter of an inch.
Ice Storm, Madison
- When
- January 15, 10:00 PM CST to January 16, 8:00 PM CST
- Where
- Madison forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
Periods of freezing rain produced ice accumulations around a quarter of an inch.
Ice Storm, Boone
- When
- January 15, 10:00 PM CST to January 16, 8:00 PM CST
- Where
- Boone forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.707, -98.067 (the zone’s center; the record gives no point)
Periods of freezing rain produced ice accumulations around a quarter of an inch.
Ice Storm, Antelope
- When
- January 15, 10:00 PM CST to January 16, 10:00 PM CST
- Where
- Antelope forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
Periods of freezing rain produced ice accumulations around a quarter of an inch.
Ice Storm, Pierce
- When
- January 15, 10:00 PM CST to January 16, 10:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
Periods of freezing rain produced ice accumulations around a quarter of an inch.
Ice Storm, Knox
- When
- January 15, 10:00 PM CST to January 16, 11:00 PM CST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Periods of freezing rain produced ice accumulations around a quarter of an inch.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, January 15 to 16, 20171 death · 2 injured · $1.5 million · EF2 · 28 events
- Sneakerwave in Oregon, January 15, 20172 deaths · 1 event
- Rip Current in Florida, January 15, 20171 death · 1 event
- Rip Current in Puerto Rico, January 15 to 16, 20171 death · 1 event
- Ice Storm and Winter Storm in Nebraska, January 15 to 16, 2017$599,000 · 24 events
- Tornado and Damaging Wind in Texas, January 15, 2017EF2 · 2 events
- Ice Storm in Kansas, January 15 to 16, 2017$150,000 · 6 events
- Ice Storm in Iowa, January 15 to 16, 201737 events
- Hail and Damaging Winds in Texas, January 15, 20173 in hail · 26 events
- Dense Fog in Kentucky, January 15 to 16, 201719 events
- Dense Fog in Illinois, January 15 to 16, 201716 events
- Ice Storm in Kansas, January 15 to 16, 201713 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667446, 667455, 667457, 667459, 667469, 667473, 667502, 667483, 667503, 667461, 667499, 667507, 667519, 667520, 667522, 667523, 667531, 667534, 667536, 667538, 667539.